More Than Serving Tea


The Vitamin L Diary: Day 8

Last year I blogged about anxiety, depression and being on an anti-depressant. My journey continues as I now go in annually to follow-up with my primary physician regarding my prescription. Drugs are not the cure-all, but they can help. I’ve told my doctor I don’t ever want to stop taking my vitamin L(exapro), but she reminded me that the end goal isn’t to stay on the drug but to make sure the drug is helpful and necessary.

I meant to include this last month because July is National Minority Mental Health Awareness Month and Asian Americans continue to face some daunting statistics related to mental health (according to the National Alliance on Mental Health):

  • Asian American girls have the highest rates of depressive symptoms of any racial/ethnic or gender group;
  • Young Asian American women ages 15 to 24 die from suicide at a higher rate than other racial/ethnic groups;
  • Suicide is the fifth leading cause of death among Asian Americans overall, compared to the ninth leading cause of death for white Americans;
  • Older Asian American women have the highest suicide rate of all women over 65; and
  • Among Southeast Asians, 71 percent meet criteria for major affective disorders such as depression—with 81 percent among Cambodians and 85 percent among Hmong.

Any who, this is Day 8 (May 2010) of that private experience. My hope is that “talking” about anxiety and depression might help someone out there take one step closer to loving & honoring her/himself. My hope is in Jesus. Treating my anxiety and depression has only deepened my hope.

May 25, 2010

Can I sleep any more? Argh. I’m really, really, really disliking the sleepy, fatigue crap – can’t keep my eyes open, falling asleep while I’m reading a book at the kitchen table after 8 hours of sleep the night before.

And the water retention. I feel like I swallowed a pool. I do not like getting on the scale and seeing things creep up, and really if you’re trying to treat depression, even mild depression, didn’t anyone think of the possibility that weight gain would not be a helpful side effect?

But, the upside is that I do feel a bit more mellow and grounded. The things that I would normally bite someone’s head over – spilled something or another, running late, forgetting something for the umpteenth time – seem to annoy me but not to the point of screaming. Just annoyed. I can live with annoyed.

The other thing is that I have no desire for sex. I can’t say that my libido was running strong before this, but now all I can think about is taking diuretics and sleeping. Sex? Really? No. Really.


The Vitamin L Diary: Day 2

Yesterday I briefly wrote about going on an antidepressant. Apparently I’ve struck a chord. Thank you for the private messages many of you took the time to send. I realize that not everyone is in a position to talk publicly about their depression, and it really is such a personal thing. I had waves of the sadness, but what I realized was that the other proactive things I was doing – exercise, regular schedule, better eating, less caffeine, etc. were no longer keeping things manageable. The antidepressant commercials always depict depression as people who walk around sleepy or sad. I had those days but I also spent a lot of energy to keep moving, so my depression also was expressed in irritability. I felt prickly like my cranky dial was turned up to 11.

And then there was that day in my kitchen.

My doctor, a lovely woman who turns out loves Jesus just like I do, asked me what I had been through during the last few years. And there I sat in the office on that crunchy paper, crying and telling her a few facts but feeling a bit numb. I told her I didn’t want to be numb. I told her I wanted to feel joy and laugh from the belly again, which seemed like such work at the time. I wanted to want to write, which had always been a place of physical, spiritual and emotional connection for me.

She warned me about the side-effects but told me to hang on because the first few weeks are the hardest. She told me that my brain had slowly rewired itself to deal with the stressors – death, illness, transitions that overlapped over extended periods of time, etc. – and that the medication was going to help reset things.

I’ve been mulling over this for a year now…I wrote in my private journal a few lines each day for three weeks about what I was going through because writing was one of the disciplines I committed to during that time of wanting to crawl out of my skin (which is how I felt for awhile on the meds). I didn’t want medication to be the only thing doing the hard work. There were patterns in my emotional and spiritual life that had been reset to cope and those had to be addressed as well. However, the online discussions about the drug I am now on scared me. I rarely found anything positive. I hope this is a little bit of that positive I was hoping to find.

One year later I am still on Lexapro under the care of my physician. It doesn’t work for everyone but it can help.

Here is Day 2:

So, I went to work out this morning hoping the rush of endorphins would help ease the fatigue I experienced yesterday. It did. For an hour. By the time I was driving home from Elias’ ortho appointment (around noon) I was crazy tired. I tried to read and then gave up. A little nap is all I need, I thought.

Three hours later I was thinking “what did I do?”.

I’m feeling nausea all day long so that is getting in the way of eating. I have to be careful that I don’t do the tired eating thing – eating to stay awake, but I was doing that before Lexapro.

I haven’t been experiencing too much dry mouth or the cotton-head feeling, but I have moments of being woozy.

Honestly, what I’m terrified about is the rumored weight gain on this drug. Seriously. My depression isn’t bad enough that weight gain is cancelled out by the drugs’ effects on my depression. Gaining 20 pounds would put me in a bad place.